Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 34, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 27, 2019, 4:06 PM MDT for Cascade County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2019, 4:06 PM MDT (22:06 UTC)
- Expired
- Jun 27, 2019, 4:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 17 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:52 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 27 2019 .SYNOPSIS... A line of showers and thunderstorms has developed just east of the Southern Rocky Mountain Front and moving toward the northeast. Some of these storms have the potential to produce large hail and damaging winds. This activity should diminish or move out of the area by midnight. After today, isolated to scattered showers and thunderstorms are possible through the middle of next week. In addition, a few more severe storms may occur on Friday in our eastern zones. Temperatures should be near or slightly below- normal over the next seven days. && .DISCUSSION... Remainder of today and tonight...A line of showers and thunderstorms has developed east of the Southern Rocky Mountain front and is moving in a southwest to northeast direction. These storms are moving into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch has been issued for the entire CWA with the exception of Beaverhead, Gallatin, Glacier, and Madison Counties. The primary thunderstorm threat will be severe hail up to the size of quarters or larger and wind gusts up to 60 to 80 mph. Heavy downpours of rain are also expected, which could cause some localized flooding. This activity is expected to start diminishing and moving out of the area around 4Z but some isolated showers and storms will continue to linger thereafter. rcg Friday through next Wednesday...Latest deterministic and ensemble model guidance is in rather good agreement during this period. Thus, southwesterly flow aloft and embedded shortwave disturbances should continue to affect our CWA as the longwave trough axis remains to our west and the longwave high pressure ridge remains essentially anchored to our east. Isolated to scattered showers and thunderstorms are possible daily, especially during the afternoon and evening hours. In addition, a few severe thunderstorms may affect eastern portions of the CWA Friday afternoon and early evening, when moderate instability and strong vertical wind shear may exist. Temperatures should remain near or slightly below-normal. - Jaszka && .AVIATION... Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance) Outside of any shower/thunderstorm activity and lingering low clouds over KGTF and KCTB, mostly VFR conditions are expected for the next 24-hours. Disturbances embedded within the southwesterly flow aloft along with other dynamics will produce scattered to numerous showers and thunderstorms generally between 20Z/Thu and 04Z/Fri, while isolated lighter showers and thunderstorms are possible before and after that period. Note that Periods of MVFR/IFR may accompany any shower or storm. Some thunderstorms are still expected to become severe this afternoon and early evening, especially in central and north-central MT. Quarter-size or larger hail and erratic surface gusts of 50 to 70 knots are the primary severe threats, along with the potential for heavy downpours. Regional surface winds remain light outside outflow (i.e. precip-cooled air emanating from any shower or storm). Lastly, patchy fog may redevelop tonight over the the North-Central terminals again late tonight along with localized MVFR/IFR. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 50 76 / 70 20 30 10 CTB 44 71 45 73 / 60 20 20 10 HLN 49 77 50 80 / 50 30 30 20 BZN 47 78 47 79 / 20 20 30 10 WEY 37 73 40 73 / 0 10 10 0 DLN 45 73 46 75 / 10 10 10 10 HVR 50 76 52 77 / 90 20 50 20 LWT 47 74 49 72 / 50 50 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 27, 3:35 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Great Falls MT 335 PM MDT Thu Jun 27 2019 MTZ012-049-272200- Cascade MT-Eastern Teton MT- 335 PM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Fort Shaw to 6 miles south of Cascade. Movement was northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cascade, Fort Shaw, Fort Shaw, Power, Ulm, First Peoples Buffalo Jump State Park and Sun River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for central and north central Montana. LAT...LON 4777 11164 4719 11139 4714 11170 4761 11190 TIME...MOT...LOC 2135Z 212DEG 21KT 4759 11183 4718 11168 NJL
Local storm report, Jun 27, 3:38 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SE HELENA 46.59N 112.00W
06/27/2019 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
1/4 HAIL AT 21 AMBER LANE, EAST HELENA MT,
AT 2:40 PM. ALSO, .22 INCHES OF RAIN BETWEEN
2:40 AND 2:55 PM.
&&Special weather statement, Jun 27, 3:51 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 351 PM MDT Thu Jun 27 2019 MTZ012-013-049-272215- Chouteau MT-Cascade MT-Eastern Teton MT- 351 PM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Power to 13 miles southeast of Cascade. Movement was northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Great Falls, Black Eagle, Ulm, Eden, Vaughn, First Peoples Buffalo Jump State Park and Sun River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for central and north central Montana. LAT...LON 4776 11140 4732 11115 4713 11156 4768 11186 TIME...MOT...LOC 2151Z 227DEG 38KT 4765 11174 4716 11147 NJL
Local storm report, Jun 27, 3:59 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 4 ENE ULM 47.46N 111.43W
06/27/2019 E0.75 INCH CASCADE MT NWS EMPLOYEE
WIND GUST 36 KT.
&&
JAFLocal storm report, Jun 27, 4:01 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 5 SSE ULM 47.37N 111.48W
06/27/2019 M42 MPH CASCADE MT TRAINED SPOTTER
&&Local storm report, Jun 27, 4:06 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL GREAT FALLS 47.51N 111.29W
06/27/2019 E1.00 INCH CASCADE MT NWS EMPLOYEE
&&
JAFThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 26, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Jun 26, 6:15 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 26, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 25 min |
| Jun 26, 6:25 PM MDT | Special Weather Statement | TFX | 35 min | |
| Jun 26, 6:32 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 26, 6:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| Jun 26, 6:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Jun 26, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 34 min |
| Jun 26, 7:15 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jun 26, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 18 min |
| Jun 26, 7:27 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Jun 26, 7:39 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 26, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 26, 8:12 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 26, 8:26 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| Jun 26, 8:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 8:34 PM MDT | Special Weather Statement | TFX | Petroleum | 26 min |
| Jun 26, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 26, 8:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 26, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 9:54 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 27, 6:57 AM MDT | Special Weather Statement | TFX | Glacier | 33 min |
| Jun 27, 1:21 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 24 min |
| Jun 27, 1:33 PM MDT | Special Weather Statement | TFX | Deer Lodge | 27 min |
| Jun 27, 1:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Jun 27, 1:45 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 30 min |
| Jun 27, 2:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 14 min |
| Jun 27, 2:17 PM MDT | Special Weather Statement | TFX | Silver Bow | 13 min |
| Jun 27, 2:27 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 33 min |
| Jun 27, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 29 min |
| Jun 27, 2:33 PM MDT | Special Weather Statement | TFX | Silver Bow | 42 min |
| Jun 27, 2:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 17 min |
| Jun 27, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 20 min |
| Jun 27, 3:01 PM MDT | Special Weather Statement | TFX | Cascade | 14 min |
| Jun 27, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Jun 27, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 28 min |
| Jun 27, 3:48 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 27 min |
| Jun 27, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 10 min |
| Jun 27, 4:10 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 27, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 50 min |
| Jun 27, 4:13 PM MDT | Flash Flood Warning | TFX | Cascade | 2 hr |
| Jun 27, 4:20 PM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jun 27, 4:26 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Jun 27, 4:27 PM MDT | Flash Flood Watch | TFX | 5 hr | |
| Jun 27, 4:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jun 27, 4:31 PM MDT | Special Weather Statement | TFX | Liberty | 14 min |
| Jun 27, 4:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 27, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jun 27, 4:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 26 min |
| Jun 27, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 36 min |
| Jun 27, 5:08 PM MDT | Tornado Warning | TFX | Fergus, Judith Basin | 37 min |
| Jun 27, 5:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Hill, Judith Basin | 35 min |
| Jun 27, 5:12 PM MDT | Special Weather Statement | TFX | Wheatland | 33 min |
| Jun 27, 5:14 PM MDT | Special Weather Statement | TFX | Hill | 31 min |
| Jun 27, 5:16 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 27, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 35 min |
| Jun 27, 5:40 PM MDT | Tornado Warning | TFX | Fergus | 35 min |
| Jun 27, 5:42 PM MDT | Tornado Warning | TFX | Blaine, Chouteau, Fergus | 21 min |
| Jun 27, 5:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 32 min |
| Jun 27, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 27 min |
| Jun 27, 5:56 PM MDT | Special Weather Statement | TFX | Hill | 19 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.